Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 210, NWS Amarillo, TX

November 11, 2002Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Nov 11, 2002, 3:01 PM CST for Randall County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 3:01 PM CST (21:01 UTC)
Expired
Nov 11, 2002, 4:00 PM CST
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 32 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 3:15 PM CSTHail 0.75Umbarger, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 112101
SVRAMA
TXC381-112200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 400 PM CST

* AT 259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM DOWNTOWN AMARILLO TO 6 MILES   
  SOUTHEAST OF BUFFALO LAKE. MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...                 
  AMARILLO...CANYON...UMBARGER...PALO DURO CANYON...LAKE TANGLEWOOD  
  AND BUFFALO   LAKE

LARGE HAIL AND DAMAGING WINDS RAINS ARE EXPECTED WITH THESE STORMS. 
TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3518 10213 3476 10216 3477 10164 3517 10165

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 4:10 AM CST, 10 hours 51 minutes earlier.

Area forecast discussion, Nov 11, 4:10 AM CST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
410 AM CST MON NOV 11 2002

LATEST RADAR IMAGERY SHOWS SOME LIGHT SHOWERS OVER ERN ZNS
ASSOCIATED WITH A SHORTWAVE TROF TRAVERSING THE AREA. IT APPEARS
ANOTHER SUCH FEATURE WILL BE AFFECTING THE PNHDLS WX LATER TODAY...
AND WILL RETAIN THE LOW POPS FOR ERN SECTIONS OF FCST AREA TODAY.
LATER SHIFTS CAN DECIDE WHETHER OR NOT TO EXTEND POPS INTO SECOND
PERIOD FOR THIS SAME AREA SHOULD PRECIP THREAT LINGER. COOLER TEMPS
EXPECTED ALL SECTIONS TODAY AS A REINFORCING SURGE OF COOL HIGH
PRESSURE SLIDES DOWN THE PLAINS STATES.

FOR TUE AND WED...SFC HIGH SLIDES TO THE SE AND RETURN FLOW
COMMENCES AS LEESIDE TROF ESTABLISHES ITSELF. TEMPS TO WARM SLIGHTLY
ON TUE...MORESO WED. OVERALL UA PATTERN FEATURES A PROGRESSIVE
POSITIVE PNA TYPE. UPPER LEVEL RIDGE PROGGED TO SLIDE INTO THE
ROCKIES AND PLAINS LATER TUE AND WED TO AID IN THE WARMING TREND.
SHORT RANGE MODELS IN AGREEMENT.

WARMING TREND TO BE SHORT LIVED AS A NORTHERN STREAM SHORTWAVE TROF
DROPS SEWD THRU CNTRL AND SRN PLAINS LATER WED NIGHT AND THU. THE
CORRESPONDING COLD FRONT SHOULD MOVE THRU FCST AREA LATE WED NIGHT
OR EARLY THU...CAUSING ANOTHER SETBACK IN TEMPS FOR THU AND FRI.
MODERATING TEMPS AGAIN EXPECTED FOR SAT THRU MON AS UPPER RIDGE
INFLUENCES THE REGION. NO POPS AFTER TODAY AS THIS TYPE OF PNA
PATTERN IS GENERALLY A DRY ONE FOR PNHDLS THIS TIME OF YEAR. LATEST
ECMWF/CANADIAN/NOGAPS/GFS/UKMET IN SOME SEMBLANCE OF AGREEMENT IN
MAINTAINING PRESENT WX PATTERN FOR NEXT 7 DAYS. IN GENERAL...
PREVIOUS PCKG IN GOOD SHAPE WITH SOME TWEEKS HERE AND THERE PLANNED.
PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    55 29 60 33 / 00 00 00 00
BEAVER      54 29 59 32 / 20 00 00 00
BOISE CITY  54 26 57 31 / 00 00 00 00
BORGER      56 29 60 33 / 00 00 00 00
BOYS RANCH  56 28 59 32 / 00 00 00 00
CANYON      55 29 60 33 / 00 00 00 00
CLARENDON   57 30 61 35 / 20 00 00 00
DALHART     54 27 58 31 / 00 00 00 00
GUYMON      54 28 59 32 / 00 00 00 00
HEREFORD    56 29 60 31 / 00 00 00 00
LIPSCOMB    54 29 60 32 / 20 00 00 00
SHAMROCK    57 32 61 35 / 20 00 00 00
WELLINGTON  57 32 62 35 / 20 00 00 00

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Nov 11, 1:00 PM CST, 2 hours 1 minute before
OKZ001>003-TXZ001>020-121200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL...BUT
THEY ARE EXPECTED TO STAY BELOW SEVERE LEVELS. THE THUNDERSTORM
ACTIVITY SHOULD DECREASE AFTER SUNSET WITH THE LOSS OF DAY TIME
HEATING.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED UNLESS THE THUNDERSTORMS
SIGNIFICANTLY INTENSIFY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 3:05 PM CSTSevere Thunderstorm WarningAMARandall55 min
Nov 11, 3:05 PM CSTSevere Thunderstorm WarningAMARandall55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.